51 E 25th St #301, New York, NY 10010
(212) 598-0331

Increased Allergy Risk with Early Medication Use

A large study published in JAMA Pediatrics demonstrates a significant link between the use of certain medications and the development of atopic disease including allergies, eczema, and asthma in childhood.  The study found that the risk of food allergies doubled and the risk of drug allergies, anaphylaxis, and hay fever increased by 50% in babies who received an antacid medication early in life.  Similarly, the risk of asthma doubled and the risk of allergic rhinitis, allergic conjunctivitis, and dust allergies increased by 50% for children given antibiotics during the first 6 months of life.

This relationship between medication and atopic disease (asthma, allergies, eczema) has been hypothesized and studied for years.  The thought is that antacids and antibiotics alter the gut microbiome.  As a result, an  infant’s body overreacts to foods or proteins it otherwise would have perceived as normal. This study serves as a reminder that we always need to weigh the risks and benefits when prescribing medicine.

If anyone is interested in diving a little deeper into this topic, I would like to recommend the book, Let Them Eat Dirt by B. Brett Finlay PhD and Marie-Claire Arrieta PhD.

Leave a reply